Alert archive / Indiana / Tornado Warnings in 1996

Tornado Warning 28, NWS Paducah, KY

May 3, 1996Gibson County, Indiana

NWS Paducah, KY issued this tornado warning at May 3, 1996, 8:27 PM CDT for Gibson County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1996, 8:27 PM CDT (01:27 UTC)
Expired
May 3, 1996, 8:45 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Gibson County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 040127
TORPAH
INC051-040145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT FRI MAY 3 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST INDIANA
 
   ...EASTERN GIBSON COUNTY
 
AT 825 PM DOPPLER RADAR CONTINUED TO SHOW A POSSIBLE TORNADO MOVING
THROUGH GIBSON COUNTY 15 MILES NORTH OF EVANSVILLE INDIANA JUST EAST OF
FORT BRANCH. IT WAS MOVING TOWARDS THE EAST AT 40 MPH. IF YOU ARE IN THE
PATH OF THIS STORM TAKE SHELTER NOW.
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
DS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 1:16 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, May 3, 1:16 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT FRI MAY 3 1996

MAIN FCST PROBLEM IS THE TIMING AND LOCATION OF CONVECTIVE SYSTEMS.
GENERAL SYNOPTIC PATTERN IS FAVORABLE FOR HVY RAINFALL. AIR MASS IS
FCST TO REMAIN MOIST AND UNSTBL THROUGH SATURDAY...WITH PRECIPITABLE
WATER 1 TO 1.5 INCHES. ETA AND NGM PROG LIFTED INDEX TO STAY AROUND
MINUS 4 THRU SATURDAY. THE QUESTION IS WHERE AND WHEN THE TRIGGERS WILL
BE.

POORLY DEFINED SFC BNDRY HAS NEARLY WASHED OUT ACRS SW INDIANA AND SRN
IL THIS MORNING. A BETTER DEFINED SFC FRONT EXTENDED FROM CNTRL IN AND
CNTRL IL THRU CNTRL MO. BOTH THE NGM AND ETA ARE IN PRETTY GOOD
AGREEMENT THAT THIS FRONT WILL REMAIN NEARLY STNRY THRU TONIGHT...AND
THEN DRIFT SWD INTO THE OHIO RIVER VALLEY SATURDAY AFTN. THIS WILL LKLY
KEEP THE HEAVIEST RAINFALL TOTALS NORTH OF EVV-MDH-40W MDH THRU TONIGHT.
HVY RAIN POTENTIAL SHOULD INCREASE SATURDAY AS FRONT DRIFTS SOUTH.

MOST FAVORABLE THERMODYNAMICS WILL BE JUST SOUTH OF THE FRONT...FROM
SE MO INTO WRN KY. AIR MASS SHOULD BE CAPPED TO THE SOUTH. AS LOW
LVL JET INCREASES TO 40 TO 50 KTS ACRS WRN KY/SE MO TONIGHT...
TRW SHUD DVLP IN WARM MOIST AIR. EVEN THOUGH HEAVIEST QPF SHOULD
REMAIN NORTH OF CWA THRU TONIGHT...IT WOULDNT TAKE MUCH TO BEGIN
FLOODING ACRS SRN IL/SW INDIANA.

WENT LWR THAN FWC HIGHS BECAUSE FWC APPEARS TOO DRY. FWC POPS LOOK
TOO LOW...ESPECIALLY SATURDAY.

AREA                LOWS             HIGHS        PO|PS
WRN KY              MID 60S          NEAR 80      80/70
SE MO               MID 60S          NEAR 80      80/70
SRN IL              LWR 60S          MID 70S      80/80
SW IN               LWR 60S          MID 70S      80/80

MY

In the hours before

Local storm report, May 3, 7:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

700  PM   L WAYNE CO.                 IL   0.50 INCH HAIL REPORTED
05/03/96   FAIRFIELD                      NORTH OF WAYNE CITY
                                          BY WFIW RADIO

LAMBERTY
Local storm report, May 3, 7:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710  PM    WAYNE CO.                 IL   1.75 INCH HAIL REPORTED
05/03/96   CISNE                          8 MILES NORTH OF WAYNE
                                          CITY NEAR CISNE BY WFIW
                                          RADIO.

710 PM     WAYNE CO.                 IL   1.75 INCH HAIL REPORTED
05/03/96   ZENITH                         NEAR ZENITH BY WAYNE CO
                                          SHERIFF.

718 PM     WAYNE CO.                 IL   2.75 INCH HAIL REPORTED
05/03/96   FAIRFIELD                      IN FAIRFIELD BY WAYNE CO.
                                          EMERGENCY MANAGEMENT.
LAMBERTY
Local storm report, May 3, 7:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

718  PM    WAYNE CO.                 IL   1.75 INCH HAIL...NUMEROUS
05/03/96   ZENITH                         REPORTS IN NORTHWEST
                                          CORNER OF WAYNE COUNTY
                                          BY WAYNE COUNTY EMA

718  PM    WAYNE CO.                 IL   0.50 INCH HAIL IN EAST
05/03/96   FAIRFIELD                      CENTRAL PORTION OF WAYNE
                                          COUNTY BY WAYNE COUNTY EMA

LAMBERTY
Local storm report, May 3, 7:42 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

737  PM    EDWARDS CO                IL   2.75 INCH HAIL IN
05/03/96   ALBION                         ALBION REPORTED BY
                                          EDWARDS COUNTY SHERIFF

LAMBERTY
Local storm report, May 3, 7:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

742  PM    WABASH CO                 IL   2.75 INCH HAIL REPORTED
05/03/96   MT. CARMEL                     SOUTH OF MT. CARMEL BY
                                          MT. CARMEL POLICE.

LAMBERTY
Local storm report, May 3, 8:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

759  PM    WABASH CO                 IL   0.50 TO 0.75 INCH HAIL
05/03/96   MT. CARMEL                     COMPLETELY COVERING THE
                                          GROUND. REPORTED BY
                                          WABASH CO. ESDA

SLEIGHTER

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:40 PM CDTTornado WarningPAHGibson50 min
May 3, 8:23 PM CDTTornado WarningPAHPike, Warrick52 min
May 3, 8:33 PM CDTTornado WarningPAHGibson27 min
May 3, 8:53 PM CDTSevere Thunderstorm WarningPAHSpencer37 min
May 3, 9:02 PM CDTTornado WarningPAHSpencer43 min

Nearby

Tornado Warnings in Indiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.